Secondary Logo

Journal Logo

Case report

A case of HITT in a child on extracorporeal Membrane Oxygenation

Kalyan Kunchapudi, S.*; Issac, Greeshma; Pandian, Saravana; Jayakumar, Indira

Author Information
The Egyptian Journal of Critical Care Medicine: December 2018 - Volume 6 - Issue 3 - p 111-112
doi: 10.1016/j.ejccm.2018.12.009
  • Open

1. Introduction

Heparin associated thrombocytopenia – thrombosis (HITT) is a serious but rare adverse reaction to heparin, particularly high with unfractionated heparin, which is a primary anticoagulant used in Extra Corporeal Membrane Oxygenation (ECMO). Early identification, withdrawal of heparin and alternate anticoagulation is needed for good result. It has been shown to cause 30-fold increase in incidence of life-threatening thrombosis without alternate anticoagulation. This case report, we are presenting a 4-year-old child who developed HITT on ECMO.

2. Case report

Four-year-old female with developmental delay was shifted to our hospital with severe adenoviral pneumonia and ARDS. She was initiated onVV-ECMOin view of Oxygenation index and PF ratio of 77 and 27 respectively. She had no other organ failure at initiation. Unfractionated heparin was used for anticoagulation targeting ACT level of 160–180. Initial Blood and Tracheal aspirate cultures grew multi drug resistant Acinetobacter, which were treated with appropriate antibiotics and subsequent cultures were sterile. In view of persistent white out lung and fluid overload, CRRT was initiated. From day 8 of ECMO, she had increased requirement of heparin to achieve target ACT, which were managed with FFP transfusions in suspicion of antithrombin III deficiency and close titration of heparin. From day 10 of ECMO, she developed severe refractory thrombocytopenia, requiring daily transfusions, clots in circuitrequiring circuit change on day 16 (Chart 1). Subsequently, she had cutaneous thrombosis over chest (Fig. 1), worsening of abdominal distension and cholestasis. A possibility of HITT was considered in view of unexplainable severe thrombocytopenia, thrombosis and 4 T score was 7. Heparin was discontinued and bivalirudin was started but with a poor response as clotting of CRRT circuit, oxygenator and worsening of chest wall erythema requiring second circuit change on day 20 of ECMO. In view of worsening abdominal distension, elevated lactates and new onset hemodynamic instability, antibiotics were escalated and hemodynamicsmanaged with vasoactive agents. CT abdomen revealed ischemic colitis with suspected superior mesenteric vein thrombus. Bivalirudin was continued but she progressively worsened requiring high ECMO flows, high inotropes and succumbed to illness on day 24 of ECMO.

Graph 1.
Graph 1.:
Trends of Platelet counts plotted against day of initiation of ECMO.
Fig. 1.
Fig. 1.:
Picture representing Cutaneous thrombosis over chest.

3. Discussion

HITT is an immunological reaction to heparin, with a prevalence of 1–3% in children undergoing cardiac surgeries [1]. Though known to occur in both unfractionated and low molecular heparin, the prevalence is higher when the former is used. The main component in pathophysiology is activation of platelets through Fc receptors by PF4-Heparin complex (HIT antigen) bound to immunoglobulin (HIT antibody), leading to thrombin formation and thrombocytopenia, leading to a life threatening prothrombotic state [2].

High risk of HITT is observed in neonates, adolescents and receipt of large cumulative doses of unfractionated heparin. The immunological reaction can be triggered even by trivial doses of heparin used as flushes and infusions used to keep central venous and arterial lines patent.

Diagnosis of HITT is predominantly clinical when the platelet counts fall by more than 50% especially between 5 and 10 days of heparin therapy with or without thromboembolic events or bleeding. Though Anti-PF4/heparin antibody immunoassays are available, the results may take time and may be contradictory to clinical picture in as many as 20% of cases [1]. A timely suspicion (by 4 T score – Table 1) [3] and rapid recognition help in stopping further exposure to heparin and switch over to direct thrombin inhibitors. Due to theoretical risk of precipitation of thrombosis with platelet transfusion due to procoagulant state, platelet transfusions must be restricted.

Table 1
Table 1:
Pre-test probability score – 4 t score for HITT.

Currently, Bivalirudin is drug of choice among direct thrombin inhibitors for alternate anticoagulation for children with HITT on ECMO. Its degradation is predominantly enzymatic (80%) with lower dependence on renal or liver functions. Despite its metabolism, bivalirudin doses should be decreased in cases of moderate and severe renal dysfunction. High doses are required in patients undergoing concurrent hemofiltration.

4. Conclusion

HITT, though rare in children is increasingly reported since past few years. Early identification and initiation of alternate anticoagulation is essential. The limited data and lack of guidelines in the pediatric population makes pharmacotherapeutic decisions challenging and invites further studies.

References

[1] Vakil NH, Kanaan AO, Donovan JL. Heparin-induced thrombocytopenia in the pediatric population: a review of current literature. J Pediatr Pharmacol Ther 2012;17:12-30.
[2] Aster RH. Heparin-induced thrombocytopenia and thrombosis. N Engl J Med 1995;332(5):1374-1376.
[3] Obeng E, Harney K, Moniz T, Arnold A, Neufeld EJ, Trenor CC. Pediatric heparin-induced thrombocytopenia: prevalence, thrombotic risk and application of the 4T scoring system. J Pediatr 2015;166(1):144-150. doi: https://doi.org/10.1016/j.jpeds.2014.09.017.
© 2018 by Lippincott Williams & Wilkins, Inc.